Wisconsin, 2014

Hail in Wisconsin, July 31, 2014

July 31, 2014 · NWS ARX · 2 events in 2 counties and zones

Thunderstorms developed during the afternoon of July 31st over northern Wisconsin along a trough of low pressure. As these storms moved southeast, they produced some hail over portions of north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed during the afternoon of July 31st over northern Wisconsin along a trough of low pressure. As these storms moved southeast, they produced some hail over portions of north central Wisconsin. Penny sized hail was reported near Gilman (Taylor County) and Thorp (Clark County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:21 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
321 PM CDT THU JUL 31 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 321 PM CDT THU JUL 31 2014

FORECAST CONCERNS ARE FOG POTENTIAL OVERNIGHT AND PRECIPITATION
CHANCES FRIDAY AFTERNOON/EVENING.

AS OF 3 PM...WEAK SHORTWAVE ROTATING ALONG THE PERPHIERY OF THE
MAIN 500 MB LOW THIS AFTERNOON WILL CONTINUE SCATTERED SHOWERS
AND STORMS MAINLY ALONG AND NORTHEAST OF I-94 IN WISCONSIN. THIS
ACTIVITY IS DIURNALLY DRIVEN SO EXPECTING IT TO WANE TOWARD
SUNSET. OTHERWISE...ANOTHER SEASONABLE DAY FOR THE UPPER MS RIVER
VALLEY WITH TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

BAGGY SURFACE WIND FIELD TONIGHT IN CONJUNCTION WITH MODEST DEWPOINT
RECOVERY COULD RESULT IN PATCHY RIVER VALLEY FOG OVERNIGHT.
COMPARED TO THE PAST FEW NIGHTS...WINDS THROUGH 500 MB ARE NOTABLY
LIGHT /LESS THAN 10KTS/ WHICH WILL AID IN FOG FORMATION.
HOWEVER...UNCERTAINTY REMAINS ON HOW MUCH BOUNDARY LAYER
SATURATION IS EXPECTED TO TAKE PLACE...AND LATEST GUIDANCE IS NOT
SUGGESTING MUCH. AS SUCH...WILL LIMIT FOG COVERAGE TO ONLY PATCHY
ALONG THE RIVER VALLEYS...AND SOME OF THE LOW-LYING BOG AREAS OF
CENTRAL WISCONSIN.

AFTER ANY MORNING FOG BURNS OFF...ANOTHER PIECE OF UPPER LEVEL
ENERGY WILL PIVOT THROUGH THE UPPER MIDWEST...AS SEEN FROM 500-300
MB PV ADVECTION WHICH PEAKS DURING THE AFTERNOON AND EVENING
HOURS. SUFFICIENT SURFACE HEATING /LOW 80S/ COUPLED WITH COOLER
500 MB TEMPERATURES /-16C/ AND SOME MID LEVEL DRYING WILL LEAD TO
RATHER IMPRESSIVE 850-500 MB LAPSE RATES ON THE ORDER OF 7 C/KM BY
THE AFTERNOON. AT THE SAME TIME...MAX SURFACE BASED CAPE VALUES
ACROSS MUCH OF THE AREA LOOK TO BE AROUND 1500 TO 1700 J/KG.
COMPARED TO PAST FEW DAYS...THE CAPE ENVIRONMENT IS MORE NOTABLE
WITH NCAPE VALUES AROUND 0.2 FROM RST TO LSE TO NEC.
FINALLY...FREEZING LEVELS WILL BE LOWER...ON THE ORDER OF 10 TO 12
KFT WITH A FAIR AMOUNT OF THE CAPE PROFILE IN THE HAIL GROWTH
ZONE. HOWEVER...THE SHEAR ENVIRONMENT LEAVES A LOT TO BE
DESIRED...WITH PRACTICALLY NO DIRECTIONAL OR SPEED SHEAR NOTED.

IN SHORT...THE COMBINATION OF THE UPPER LEVEL ENERGY...STEEP
LAPSE RATES...AND AN UNCAPPED ENVIRONMENT LOOKS TO BE SUFFICIENT
FOR VIGOROUS UPDRAFTS TO DEVELOP BY MID AFTERNOON...LASTING INTO
THE EARLY/MID EVENING HOURS. THE 31.12Z DETERMINISTIC AND HI-RES
MODELS SHOW A FAIR AMOUNT OF COVERAGE OF SHOWERS/STORMS THROUGH
EVENING...SUPPORTING THE ABOVE ENVIRONMENTAL PARAMETERS. THE MAIN
THREATS WOULD SEVERE HAIL ALONG WITH GUSTY WINDS. THE SUB CLOUD
LAYER IS RATHER DRY SEEN BY THE INVERTED-V TYPE SOUNDINGS OFF THE
NAM/GFS.

HAVE INCREASED PRECIPITATION CHANCES FOR THE LATE AFTERNOON HOURS
ACROSS THE AREA...ESPECIALLY EAST OF THE MISSISSIPPI RIVER WHERE
THE BETTER ENVIRONMENTAL SETUP RESIDES. WHILE MOST OF THE ACTIVITY
WILL BE DIURNALLY DRIVEN AND BEGIN TO WANE TOWARD SUNSET...THERE
IS STILL CONSIDERABLE 500-300 MB PV ADVECTION THROUGH 06Z SO HAVE
CARRIED HIGHER CHANCE POPS ACROSS SOUTHWEST WISCONSIN THROUGH
03Z...THEN TAPERED TO SLIGHT CHANCES BY MIDNIGHT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 321 PM CDT THU JUL 31 2014

FORECAST IN THE EXTENDED FOCUSED ON WEAK FRONTAL PASSAGE
SUNDAY/SUNDAY NIGHT...FOLLOWED BY A MORE ACTIVE WEATHER PATTERN BY
THE MIDDLE OF NEXT WEEK.

SEASONABLE TEMPERATURES WITH WEAK RIDGING WILL BE IN PLACE
SATURDAY...BUT THIS BEGINS TO BREAK DOWN BY SUNDAY AS WEAK UPPER
LEVEL SHORTWAVES MOVE THROUGH THE FLOW. ONE SUCH SHORTWAVE TROUGH
ATTEMPTS TO PUSH A FRONT THROUGH SUNDAY AFTERNOON/NIGHT...WITH THE
GREATEST SHOWER/STORM CHANCES ALONG AND NORTH OF I-94.

AN UNSETTLED WEATHER PATTERN IS BECOMING MORE CONSISTENT BY
MONDAY THROUGH MUCH OF NEXT WEEK. MONDAY AND TUESDAY COULD FEATURE
A COUPLE DIFFERENT SHORTWAVES...BUT BY TUESDAY NIGHT THE 31.12Z
MODEL CYCLE CONTINUES TO SHOW CYCLOGENESIS TAKING PLACE ACROSS THE
CENTRAL PLAINS. THIS WOULD DRAPE A WARM FRONT SOMEWHERE THROUGH
THE FORECAST AREA IN CONJUNCTION WITH A RATHER VIGOROUS UPPER
LEVEL SHORTWAVE. COMBINED WITH INCREASING 850 MB MOISTURE
TRANSPORT AND SURFACE DEWPOINTS 65 TO 70 F...AND THE THREAT FOR
SHOWERS/STORMS WILL BE ON THE RISE. THE PAST FEW MODEL CYCLES HAVE
SHOWN THIS SIGNAL...SO INCREASED PRECIPITATION CHANCES TO THE
60-70 PERCENT RANGE. IT WILL ALSO BE THIS PERIOD THAT WILL HAVE
TO BE WATCHED FOR POSSIBLE SEVERE WEATHER ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...WITH THE STRONG DYNAMICS IN PLACE
COMBINED WITH WARM AND MOIST ENVIRONMENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1223 PM CDT THU JUL 31 2014

BULK OF THE AREA IS BETWEEN SHORTWAVES TODAY. DIURNAL WARMING/MIXING
LOOKING TO PRODUCE LITTLE MORE THAN A SCT TO LCL BKN VFR CUMULUS
DECK THIS AFTERNOON...WITH THREAT OF ANY SHRA/TSRA NORTH/EAST OF THE
TAF SITES. THESE CLOUDS TO DISSIPATE WITH SUNSET.

SFC WINDS REMAIN LIGHT TONIGHT WITH MODEL SOUNDINGS CONTINUING TO
SHOW WINDS OF LESS THAN 10KT THRU 700MB TONIGHT. THIS FAVORABLE
FOR LATE NIGHT/EARLY MORNING RADIATIONAL VALLEY FOG AT SITES LIKE
KLSE. HOWEVER LOWERING DEW POINTS AND MIXING THIS AFTERNOON THEN
HOW MUCH DEW POINTS RISE THIS EVENING REMAIN THE BIG QUESTIONS.
17Z DEW POINTS REMAINED NEAR OR ABOVE TONIGHTS EXPECTED LOWS BUT
THEY WERE LOWERING AT MID DAY WITH THE DEEPER DIURNAL MIXING.
INCLUDED A BCFG SCT006 AT KLSE IN THE 09-13Z PERIOD FOR NOW. 00Z
TAF CYCLE WILL HAVE A BETTER FEEL FOR THE DEW POINT TRENDS TONIGHT
AND IF BR/FG CHANCES AT KLSE WOULD REQUIRE MORE OF A BR/FG MENTION
AND SOME VSBY RESTRICTION IN THE TAF. GOOD VFR EXPECTED FRI
MORNING IN THE 13-18Z PERIOD ONCE ANY BR/FG WOULD LIFT/BURN OFF.

JUST BEYOND THIS TAF PERIOD...THERE IS A STRONGER SIGNAL FOR SCT
SHRA/TSRA NEAR/AT THE TAF SITES...WITH SOME MVFR CONDITIONS FRI
AFTERNOON/EVENING. THIS AS A STRONGER SHORTWAVE...COOLER TEMPS ALOFT
AND A BIT MORE LOW LEVEL MOISTURE COMBINE TO PRODUCE MORE
INSTABILITY AND LIFT ACROSS THE AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...ZT
LONG TERM....ZT
AVIATION.....RRS
Hazardous weather outlook, Jul 31, 3:38 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
438 AM CDT THU JUL 31 2014

IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061-
010945-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-TAYLOR-CLARK-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-
RICHLAND-GRANT-
438 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
ANY STRONGER STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS...BRIEF
HEAVY DOWNPOURS...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AND FRIDAY EVENING...SCATTERED THUNDERSTORMS WILL BE
FOUND ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH.

FROM SUNDAY THROUGH WEDNESDAY...A FRONT WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>010-018-019-029-MNZ086-087-094-095-010945-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
438 AM CDT THU JUL 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AND FRIDAY EVENING...SCATTERED THUNDERSTORMS WILL BE
FOUND ACROSS THE AREA. A FEW OF THESE THUNDERSTORMS MAY PRODUCE
HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH.

FROM SUNDAY THROUGH WEDNESDAY...A FRONT WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. AT THIS TIME...IT IS TOO EARLY TO
DISCERN WHETHER ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS WEEK.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Local storm report, Jul 31, 3:12 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
412 PM CDT THU JUL 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 NW GILMAN             45.18N 90.82W
07/31/2014  E0.50 INCH       TAYLOR             WI   TRAINED SPOTTER

&&

TMS
Special weather statement, Jul 31, 3:13 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
413 PM CDT THU JUL 31 2014

WIZ017-029-312300-
TAYLOR-CLARK-
INCLUDING THE CITIES OF...MEDFORD...NEILLSVILLE
413 PM CDT THU JUL 31 2014

...STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS POSSIBLE
THROUGH 6 PM...

AT 410 PM...SCATTERED SHOWERS AND THUNDERSTORMS WERE CROSSING
TAYLOR AND CLARK COUNTIES. A STORM NEAR GILMAN ALREADY PRODUCED
DIME SIZE HAIL. LOOK FOR THESE STORMS TO PERSIST THROUGH 6 PM...WITH
SOME PRODUCING HAIL UP TO NICKEL SIZE AND WIND GUSTS TO 40 MPH.
THESE WIND GUSTS COULD KNOCK DOWN TREE BRANCHES.

AJ

The radar

The La Crosse radar (KARX), 153 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Taylor

When
July 31, 4:40 PM CST
Where
Taylor County, 1.46 mi W of Gilman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -90.830

Hail, Clark

When
July 31, 5:02 PM CST
Where
Clark County, 3.01 mi WSW of Clark
Measured
0.75 in hail
Reported by
Public
Coordinates
45.020, -90.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533218, 533219.